Contact Us

PW Case Review Form
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 

Phone 

   * Please describe your case:

What injury have you suffered?

For verification purposes, please answer the below question:
+
=

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.


Doctors Warn of Diet Pill Dangers

Oct 30, 2003 | tv.ksl.com

A major warning, tonight from Utah doctors about over-the-counter diet pills . even those labeled, Ephedrine Free.

An 18- year old woman was -hospitalized after taking one of the supplements for only two days.

Science Specialist Ed Yeates is live at LDS Hospital, with more.

After a second stay here at LDS Hospital over a three week period, a team of doctors has finally released this 18-year-old patient who apparently had a severe reaction after taking the diet pills.

Shanelle Tueller was admitted to LDS Hospital with a critical elevated CPK level. CPK is an enzyme which comes from muscles and bones.

Normally, the count is between 20 and 200. But in Shanelle

SAM WILSON, M.D., ATTENDING PHYSICIAN, LDS HOSPITAL: "WHEN SHE CAME IN THE HOSPITAL THE FIRST TIME, HER LEVEL WAS THREE HUNDRED AND EIGHT THOUSAND. THE SECOND TIME, 657-THOUSAND."

At that level, kidney failure is imminent. So is muscle damage.

Doctors evaluated Shanelle's medical history, took blood and toxicology tests, even a muscle biopsy.

TUELLER: "I'M MISSING WORK. I'M MISSING SCHOOL. I'M MISSING EVERYTHING. IT'S HARD."

Doctors dismissed every possible cause except for a drug interaction. Just before her hospitalization, Shanelle had taken a two day dose of a popular dieting supplement called Hydroxycut.

SHANELLE TUELLER, PATIENT: "EVERY MUSCLE IN MY BODY JUST ACHED, FELT LIKE I HAD JUST EXERCISED FOR SUCH A LONG TIME. MY STOMACH MUSCLES, MY LEGS, MY ARMS, MY NECK, MY BACK, AND I JUST FELT REALLY WEAK EVERYWHERE."

Many consumers use Hydroxycut with NO apparent side effects. The company cites numerous warnings on the bottle.

Shanelle didn't think she was at risk, even though at the time she was taking a very low dose of Allegra and a topical facial antibiotic.

Dr. Sam Wilson has called for a pharmaceutical evaluation of every ingredient in Hydroxycut.

He says what triggered Shanelle's reaction is puzzling.

Was it the diet supplement alone or the Hydroxycut in combination with the allergy medicine or something else.

His advice to consumers: Beware of the supplements.

WILSON: "YOU HAVE NO IDEA WHAT'S IN THEM. YOU HAVE NO IDEA WHAT THE REACTIONS CAN BE - AND NOBODY CAN TELL YOU. THERE ARE NO REGULATIONS ON THEM."

Late tonight the maker of Hydroxycut issued us the following statement.

"Millions of people have taken ephedra free Hydroxycut safety and effectively. This is the first and only report of this condition being experienced by a person who has used our product. MuscleTech is thoroughly investigating this incident."


Related articles Other articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo